Alert archive / Michigan / Wind Advisories in 2016

Wind Advisory 6, NWS Detroit, MI

March 17, 20164 counties in Michigan

NWS Detroit, MI issued this wind advisory at Mar 17, 2016, 12:53 PM EDT for 4 counties in Michigan. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2016, 12:53 PM EDT (16:53 UTC)
Expired
Mar 17, 2016, 7:00 PM EDT
In force
6 hr
Issued by
NWS Detroit, MI

Counties Lenawee County, MI, Monroe County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 70 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2016-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2016-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WWUS73 KDTX 171653
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1253 PM EDT THU MAR 17 2016

MIZ075-076-082-083-172300-
/O.NEW.KDTX.WI.Y.0006.160317T1653Z-160317T2300Z/
WASHTENAW-WAYNE-LENAWEE-MONROE-
INCLUDING THE CITIES OF...ANN ARBOR...DETROIT...ADRIAN...MONROE
1253 PM EDT THU MAR 17 2016

...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

HAZARDOUS WEATHER...

 * WESTERLY WINDS WILL PERSIST INTO THE EARLY EVENING HOURS.

 * SUSTAINED WINDS OF AROUND 30 MPH WITH FREQUENT GUSTS OF 45 TO
   50 MPH.

 * WINDS WILL DECREASE THIS EVENING.

IMPACTS...

 * SMALL TREE LIMBS MAY BE BLOWN DOWN.

 * DRIVING HIGH PROFILE VEHICLES MAY BE DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS
OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

 * PREPARE...PLAN...AND STAY INFORMED.
   VISIT HTTP://GO.USA.GOV/RR8

&&

$$

DRK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Mar 17, 7:08 AM EDT, 5 hours 45 minutes earlier.

Area forecast discussion, Mar 17, 7:08 AM EDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
708 AM EDT THU MAR 17 2016

.AVIATION...

INTENSE LOW PRESSURE OVER EASTERN UPPER MICHIGAN WILL WEAKEN
STEADILY DURING THE DAY BUT NOT BEFORE GENERATING ANOTHER ROUND OF
GUSTY WIND CONDITIONS OVER SE MICHIGAN. DAYTIME HEATING WILL
GENERATE ENOUGH BOUNDARY LAYER MIXING FOR GUSTS TO REACH OR SLIGHTLY
EXCEED 30 KNOTS THROUGH AFTERNOON. DAYTIME HEATING WILL ALSO PRODUCE
SOME INSTABILITY CLOSER TO THE LOW CENTER THAT WILL RESULT IN
SCATTERED COVERAGE OF SHOWERS...CONFINED MAINLY TO THE MBS AND FNT
AREAS. COVERAGE AND INTENSITY WILL LIKELY NOT PRODUCE A FLIGHT
RESTRICTION THERE WHILE SCATTERED TO BROKEN CUMULUS TO THE SOUTH
WILL REMAIN VFR AS WELL. A MODERATE COLD FRONT WILL FOLLOW THE EXIT
OF THE SURFACE LOW AND SETTLE OVER LOWER MICHIGAN LATE TONIGHT
THROUGH EARLY FRIDAY NOT AFFECTING SE MICHIGAN TERMINALS UNTIL
LATER FRIDAY MORNING.

FOR DTW... SOUTHWEST WIND GUSTS WILL BUILD AGAIN DURING THE MORNING
TO REACH OR SLIGHTLY EXCEED 30 KNOTS DURING THE AFTERNOON. DIRECTION
WILL BE SIMILAR TO OR SLIGHTLY MORE SOUTHWEST COMPARED TO YESTERDAY
WHICH WILL KEEP CROSS WIND MANAGEABLE. CONDITIONS WILL OTHERWISE BE
DRY WITH VFR ABOVE 5000 FT THROUGH TONIGHT.

//DTW THRESHOLD PROBABILITIES...

* LOW POTENTIAL FOR CEILING 5000 FT OR LESS TODAY THROUGH TONIGHT.

* LOW POTENTIAL FOR EXCEEDING CROSS WIND THRESHOLD FROM 240 DEGREES.

&&

.PREV DISCUSSION...ISSUED 307 AM EDT THU MAR 17 2016

DISCUSSION...

THE 00Z DTX SOUNDING SHOWED A DRY AND VERY DEEP AND WELL MIXED
BOUNDARY LAYER EXTENDING TO AROUND 725 MB. STEEP LAPSE RATES HAVE
BEEN ABLE TO GENERATE A FEW SHOWERS EARLY THIS MORNING....BUT DRY
AIR (PW VALUE OF 0.28 INCHES) HAS LIMITED COVERAGE. CONTINUATION
OR ANOTHER ROUND OF DIURNAL SHOWERS EXPECTED TODAY WITH STEEP MID
LEVEL LAPSE RATES LEADING TO CAPES IN EXCESS OF 50 J/KG.
FORTUNATELY...THE LARGE LOW PRESSURE SYSTEM OVER THE GREAT LAKES
REGION WILL CONTINUE TO BE SHEARED APART....WITH WEST-EAST SHEAR
AXIS THEN ACCELERATING SOUTH TONIGHT AS STRONG PV ANOMALY OVER
NORTHERN QUEBEC DESCEND SOUTH. THUS...AS THE DAYTIME
MIXING/SURFACE HEATING KICKS IN...THE ROBUST 850-700 MB WINDS
(50+ KNOTS PER 00Z NAM) WILL GRADUALLY EASE DURING THE DAY (AROUND
40 KNOTS)...AND EXPECT WESTERLY GUSTS TO COME UP MOSTLY SHORT OF
45 MPH...AND WILL NOT ISSUE A WIND ADVISORY. HOWEVER...THE
PREVIOUSLY MENTIONED POTENTIAL CONVECTIVE SHOWERS ARE THE WILD
CARD AGAIN...AND WILL LIKELY HAVE TO BE HANDLED WITH SPS'S FOR
GUSTS IN EXCESS OF 45 MPH. EVEN WITH 850 MB TEMPS DROPPING BELOW
ZERO...HIGHS SHOULD STILL RESIDE IN THE UPPER 40S TO MID 50S...IN
LINE WITH LATEST GUIDANCE...AS CURRENT (7Z) VALUES ARE STILL
SOLIDLY IN THE 40S.

BACK DOOR COLD FRONT TRACKING THROUGH EARLY FRIDAY MORNING
POTENTIALLY TRIGGERING SNOW/RAIN SHOWERS...BUT 500 MB
HEIGHTS ARE ACTUALLY RISING...SO THE FRONT LOOKS VERY SHALLOW WITH
MID LEVEL FORCING/MOISTURE LACKING IT IS DOUBTFUL. COLD ADVECTION
THROUGH THE DAY ON FRIDAY WILL LIKELY KEEP DIURNAL SWING AT OR BELOW
10 DEGREES...EVEN WITH SUNSHINE. 00Z EURO HAS BACKED OFF JUST A BIT
WITH COLD AIR...AS 850 MB TEMP DROPS TO -6 TO -10 C RANGE FRIDAY
EVENING...WITH HIGH NEGATIVE SINGLE NUMBERS HOLDING FOR SATURDAY.
HIGH PRESSURE PROVIDE FAVORABLE RADIATING CONDITIONS AT
NIGHT...MINS IN THE 20S FRIDAY NIGHT AND SATURDAY NIGHT...WITH
HIGHS HOLDING INTO THE UPPER 30S TO AROUND 40 DEGREES DURING
THE DAY ON SATURDAY.

500 MB LOW OVER THE MIDWEST SATURDAY WILL SWING THROUGH THE OHIO
VALLEY ON SUNDAY...FAR ENOUGH SOUTH TO MAINTAIN DRY FORECAST OVER
SOUTHEAST MICHIGAN...WITH HIGHS NOT MUCH WARMER COMPARED TO
SATURDAY...ESPECIALLY IF THICK CANOPY OF HIGH CLOUDS OVERSPREADS
AREA. NORTHERN STREAM UPPER LEVEL TROUGH SWINGING THROUGH THE
CENTRAL GREAT LAKES SUNDAY EVENING WILL DELIVER ANOTHER COLD SHOT
TO LOWER MICHIGAN...WITH 850 MB TEMPS LOWERING TO -13 C MONDAY
MORNING (PER EURO)...POTENTIALLY TRIGGERING A FEW LAKE ENHANCED SNOW
SHOWERS WITH THE LOW LEVEL NORTHWEST FLOW.

MARINE...

DEEP LOW PRESSURE OVER EASTERN UPPER MICHIGAN WILL CONTINUE TO
PRODUCE STRONG WIND GUSTS TODAY BEFORE WEAKENING AND DRIFTING INTO
NORTHERN ONTARIO BY TONIGHT. MARINE WIND WILL BE STRONGEST SOUTH OF
LAKE HURON WHERE SMALL CRAFT ADVISORIES ARE IN EFFECT TODAY FOR LAKE
ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. AS THE SURFACE LOW
EXITS THE GREAT LAKES IT WILL PULL A COLD FRONT SOUTHWARD OVER LAKE
HURON AND LOWER MICHIGAN LATE TONIGHT THROUGH FRIDAY MORNING. A
MODERATE WIND SHIFT TO THE NORTH IS EXPECTED AFTER THE FRONTAL
PASSAGE WITH GUSTS AROUND 25 KNOTS POSSIBLE OVER THE OPEN WATERS OF
LAKE HURON. THIS WILL BUILD WAVE ACTION OVER THE SOUTH HALF OF LAKE
HURON THROUGH FRIDAY NIGHT AIDED BY COLDER AIR AND INSTABILITY OVER
THE LAKE WATER. WIND WILL DIMINISH BUT REMAIN FROM THE NORTH TO
NORTHEAST THROUGH SATURDAY BEFORE HIGH PRESSURE SETTLES OVER THE
REGION SUNDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.

LAKE HURON...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR LHZ421-441>443.

LAKE ST CLAIR...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LCZ460.

MICHIGAN WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LEZ444.

&&

AVIATION.....BT
DISCUSSION...SF
MARINE.......BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 17, 3:56 AM EDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
356 AM EDT THU MAR 17 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-180830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
356 AM EDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE ANOTHER WINDY DAY...WITH WESTERLY WINDS GUSTING BETWEEN
35 AND 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-180830-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
356 AM EDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT. REFER TO THE LATEST MARINE
FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR NEARSHORE WATERS OF SOUTHERN
LAKE HURON AND OUTER SAGINAW BAY FRIDAY AND FRIDAY NIGHT. REFER
TO THE LATEST MARINE FORECAST FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SF

In the hours before

Special weather statement, Mar 17, 12:14 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1214 PM EDT THU MAR 17 2016

MIZ047>049-053>055-060>062-171800-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER
1214 PM EDT THU MAR 17 2016

...SHOWERS DEVELOPING AND STRENGTHENING THIS AFTERNOON...

SCATTERED RAIN SHOWERS WILL CONTINUE TO DEVELOP THIS AFTERNOON
ACROSS SOUTH-CENTRAL LOWER MICHIGAN. THE STRONGER SHOWERS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND SMALL HAIL. SHOWERS
WILL MOVE TO THE NORTHEAST AT AROUND 40 MPH. THOSE WHO ARE
OUTDOORS SHOULD BE ALERT FOR THESE SHOWERS AND SEEK SHELTER.

HLO

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 11:58 PM EDTSpecial Weather StatementDTXLenawee, Monroe62 min
Mar 17, 12:58 AM EDTSpecial Weather StatementDTXLenawee, Monroe62 min
Mar 17, 3:05 AM EDTSpecial Weather StatementDTXBay, Genesee, Lapeer, Midland, Saginaw, Shiawassee and 1 more55 min
Mar 17, 3:54 AM EDTSmall Craft AdvisoryDTX48 hr
Mar 17, 4:06 AM EDTSpecial Weather StatementDTXHuron, Sanilac54 min
Mar 17, 1:04 PM EDTGale WarningDTX7 hr

Nearby

Wind Advisories in Michigan, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.